Alert archive / Puerto Rico / Special Weather Statements in 2020
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Oct 16, 2020, 3:21 PM CDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2020, 3:21 PM CDT (20:21 UTC)
- Expired
- Oct 16, 2020, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 109 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
595
WWCA82 TJSJ 162021
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
421 PM AST Fri Oct 16 2020
PRZ009>011-162100-
Mayaguez and Vicinity-Western Interior-Southwest-
421 PM AST Fri Oct 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SABANA GRANDE...LAJAS...CABO
ROJO...MAYAGUEZ...GUANICA...SAN GERMAN AND HORMIGUEROS
MUNICIPALITIES...
At 421 PM AST, a strong thunderstorm was located near Cabo Rojo,
moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1794 6696 1793 6697 1797 6698 1797 6707
1795 6710 1797 6718 1795 6719 1793 6718
1795 6721 1799 6721 1801 6717 1804 6721
1807 6718 1809 6720 1811 6718 1817 6718
1809 6693 1793 6692
TIME...MOT...LOC 2021Z 083DEG 8KT 1800 6715
$$
MBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 16, 2:23 PM CDT, 58 minutes earlier.
Area forecast discussion, Oct 16, 2:23 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
323 PM AST Fri Oct 16 2020
.SYNOPSIS...
The Flash Flood Watch remains in effect for Puerto Rico and the U.S.
Virgin Islands through this evening. Active weather continues this
afternoon, with abundant moisture still moving across the area and
instability aloft. Periods of moderate to heavy rainfall are
anticipated, leading to a high risk for urban and flash flooding, as
well as mudslides in steep terrain. Tomorrow is forecast to be
somewhat less active, though flooding remains a concern, followed by
drier conditions for the start of next week.
&&
.SHORT TERM...Rest of Today through Sunday...
Moisture continues to stream across the area in the wake of the
tropical wave that went through the region overnight last night.
Precipitable water values are around 2.1 to 2.2 inches, based on the
12Z upper air observation and imagery from GOES-16, which will
persist into this evening at least. There is also quite a bit of
instability over the region, with an upper-level trough draped over
the region from the northeast; the surface CAPE from the 12Z
sounding was 5045 J/kg, and the lifted index was -9. With this level
of support for convection, showers and thunderstorms are likely to
persist into the evening. The Flash Flood Watch remains in effect
for Puerto Rico and the USVI into this evening. With saturated soils
and periods of moderate to heavy rainfall, flash flooding is
probable in areas that see any prolonged stints of this activity ,
and mudslides in areas of steep terrain are likely in prolonged
heavy rain.
Tomorrow, a mid- to upper-level ridge is forecast to build into the
area. Conditions are expected to dry, especially aloft. As such, a
less active afternoon is expected for tomorrow. However, lingering
moisture is likely to support the development of showers and
thunderstorms during the afternoon, especially in western and
interior Puerto Rico. With soils being near saturation, it will not
take a spectacularly strong or heavy shower to lead to flooding in
some areas. As such, flooding will remain a concern for tomorrow. A
further decrease in moisture is expected for Sunday, and the
afternoon is therefore likely to be much less active.
.LONG TERM...Monday through Friday...From Prev Discussion...
GFS and ECMWF suggested a trough at mid- to upper-level moving
across the Atlantic Ocean and near the northeast Caribbean early
next week. Guidances have some discrepancies with the synoptic
pattern at this time, which GFS tends to suggest an induced
surface low meandering north of the islands, and the ECMWF more to
the northeast over the Central Atlantic. Under this pattern,
patches of moisture will move from the Atlantic into the islands
on Monday. Then, leaning toward the GFS solutions, the winds will
become calm to light and variable with a southerly component
Tuesday through Wednesday and a steering wind flow from the
southwest for Thursday. As the low moves northward, winds will
shift more from the southeast by Friday. Under this southerly wind
flow, tropical moisture will move from the ITCZ over the islands,
which GFS suggests TPW around 2 inches Wednesday through the end
of the work-week. Another tropical wave is forecast to move close
to the islands by Friday.
&&
.AVIATION...SHRA/TSRA expected through today across the local
area. Reduced visibilities and ceilings are expected as the
TSRA/SHRA pass by. Winds will be from the east to ESE at around
10 KT, but gusty near TSRA. Wx improving overnight, but SCT SHRA
will remain across the area, causing VCSH, winds will be lighter
overnight.
&&
.MARINE...
Seas of up to 6 feet persist in the offshore Atlantic waters;
elsewhere, seas of up to 5 feet are anticipated. Winds continue out
of the east to southeast, with speeds of 15 to 20 knots. Both winds
and seas will subside tonight into tomorrow, as the tropical wave
pulls farther away from the area. There is a moderate risk of rip
currents at beaches of northern Puerto Rico, as well as most beaches
of southeastern Puerto Rico, southern and eastern Vieques, Culebra,
southern and eastern St. Croix, and southern St. Thomas and St. John.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 77 88 77 88 / 40 40 20 20
STT 77 87 77 88 / 70 50 40 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 8 PM AST this evening for Central
Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
North Central-Northeast-Northwest-Ponce and Vicinity-San
Juan and Vicinity-Southeast-Southwest-Vieques-Western
Interior.
VI...Flash Flood Watch until 8 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Flash Flood Watch until 8 PM AST this evening for Caribbean
Waters of Puerto Rico from 10 NM to 17N-Coastal Waters of
Northern Puerto Rico out 10 NM-Coastal Waters of Southern
Puerto Rico out 10 NM-Coastal Waters of Southern USVI
Vieques and Eastern Puerto Rico out 10 NM-Coastal Waters of
Southwestern Puerto Rico out 10 NM.
&&
SHORT TERM...JA/OMS
LONG TERM....CRS
PUBLIC DESK...GLHazardous weather outlook, Oct 16, 5:08 AM CDT, 10 hours 13 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 505 AM AST viernes 16 de octubre de 2020 AMZ710>745-PRZ001>013-170915- San Juan y Vecindad- Noreste-Sureste-Este Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste- Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 505 AM AST viernes 16 de octubre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte para esta tarde a traves de sectores del este, interior y oeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones generalizadas sobre Puerto Rico con inundaciones urbanas y de pequenos riachuelos. Ademas, se esperan inundaciones repentinas con los aguaceros mas fuertes. .Oleaje... Se espera oleaje de hasta 5 pies a traves de las aguas regionales, con oleaje picado a traves de las aguas mar afuera del Atlantico y el Pasaje de Anegada con oleaje de hasta 6 pies. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte y este de Puerto Rico. .Dias dos hasta el siete...sabado a jueves Aguaceros y tronadas aisladas se esperan sobre el sectores del oeste e interior de Puerto Rico el sabado. Luego, el domingo, un patron de tiemp mas estable se espera a medida que una alta presion en los niveles altos se mueva sobre el area. Se esperan condiciones martitimas tranquilas hasta mediados de la proxima semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-170915- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 505 AM AST viernes 16 de octubre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte en horas de la tarde a traves de sectores de las Islas Virgenes Estadounidenses y aguas cercanas. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones generalizadas sobre las Islas Virgenes Estadounidenses con inundaciones urbanas y menores. .Oleaje... Se espera oleaje de hasta 5 pies a traves de las aguas regionales, con oleaje picado a traves de las aguas mar afuera del Atlantico y el Pasaje de Anegada con oleaje de hasta 6 pies. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas de la mitad este de Santa cruz y algunas playas en la costa sur de San Thomas. .Dias dos hasta el siete...sabado a jueves Aguaceros y tronadas aisladas se esperan sobre el sectores del oeste e interior de Puerto Rico el sabado. Luego, el domingo, un patron de tiempo mas estable se espera a medida que una alta presion en los niveles altos se mueva sobre el area. Se esperan condiciones martitimas tranquilas hasta mediados de la proxima semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Oct 16, 2:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service San Juan PR
338 PM AST Fri Oct 16 2020
PRZ007-009>011-162015-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
338 PM AST Fri Oct 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SABANA GRANDE...LAS MARIAS...
ADJUNTAS...HORMIGUEROS...YAUCO...GUAYANILLA...LAJAS...CABO ROJO...
MARICAO...MAYAGUEZ...GUANICA...SAN GERMAN AND PENUELAS
MUNICIPALITIES...
At 336 PM AST, strong thunderstorms were located over Lajas, moving
northwest at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1793 6697 1797 6701 1795 6719 1793 6718
1795 6721 1799 6721 1801 6717 1804 6721
1817 6718 1820 6715 1823 6717 1815 6675
1800 6675 1800 6680 1794 6687 1797 6693
1795 6691 1794 6693 1793 6692
TIME...MOT...LOC 1936Z 122DEG 13KT 1805 6704
MBSpecial weather statement, Oct 16, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
421 PM AST Fri Oct 16 2020
PRZ009>011-162100-
Mayaguez and Vicinity-Western Interior-Southwest-
421 PM AST Fri Oct 16 2020
...A STRONG THUNDERSTORM WILL AFFECT SABANA GRANDE...LAJAS...CABO
ROJO...MAYAGUEZ...GUANICA...SAN GERMAN AND HORMIGUEROS
MUNICIPALITIES...
At 421 PM AST, a strong thunderstorm was located near Cabo Rojo,
moving west at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1794 6696 1793 6697 1797 6698 1797 6707
1795 6710 1797 6718 1795 6719 1793 6718
1795 6721 1799 6721 1801 6717 1804 6721
1807 6718 1809 6720 1811 6718 1817 6718
1809 6693 1793 6692
TIME...MOT...LOC 2021Z 083DEG 8KT 1800 6715
MBThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 9:39 AM CDT | Areal Flood Advisory | JSJ | 111 min | |
| Oct 16, 10:04 AM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Oct 16, 12:22 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Oct 16, 12:34 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Oct 16, 12:53 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| Oct 16, 1:10 PM CDT | Areal Flood Advisory | JSJ | 110 min | |
| Oct 16, 1:21 PM CDT | Areal Flood Advisory | JSJ | 76 min | |
| Oct 16, 2:10 PM CDT | Flash Flood Warning | JSJ | 4 hr | |
| Oct 16, 2:38 PM CDT | Special Weather Statement | JSJ | 37 min | |
| Oct 16, 2:41 PM CDT | Areal Flood Advisory | JSJ | 78 min | |
| Oct 16, 3:04 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Oct 16, 3:37 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 16, 4:12 PM CDT | Flash Flood Warning | JSJ | 108 min |
Nearby
Special Weather Statements in Puerto Rico, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.